Alert archive / Utah / Snow Advisories in 2006

Snow Advisory 2, NWS Salt Lake City, UT

January 11, 2006

NWS Salt Lake City, UT issued this snow advisory at Jan 11, 2006, 8:20 PM MST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jan 11, 2006, 8:20 PM MST (03:20 UTC)
Expired
Jan 12, 2006, 1:02 AM MST
In force
5 hr
Issued by
NWS Salt Lake City, UT

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KSLC 120320
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
820 PM MST WED JAN 11 2006

UTZ007>009-121130-
/O.CON.KSLC.WS.W.0002.000000T0000Z-060112T1800Z/
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
820 PM MST WED JAN 11 2006

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
THURSDAY...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 AM MST
THURSDAY. 

THIS WARNING IS FOR THE WASATCH MOUNTAINS AND WESTERN UINTA
MOUNTAINS OF NORTHERN UTAH.

SNOWFALL WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS
A COLD FRONT MOVES ACROSS NORTHERN UTAH. SOUTHWEST WINDS WILL
ALSO INCREASE...WITH SPEEDS OF 20-40 MPH AND HIGHER GUSTS OVER
THE RIDGES.

THE HEAVIEST SNOW IS EXPECTED OVERNIGHT IN ASSOCIATION WITH THE
COLD FRONT. THE WINDS WILL BECOME NORTHWEST BEHIND THE FRONT AND
THE COMBINATION OF HEAVY SNOWFALL AND STRONG WINDS WILL RESULT IN
EXTENSIVE BLOWING AND DRIFTING SNOW. SNOW SHOWERS WILL CONTINUE
INTO THURSDAY MORNING...WITH ADDITIONAL ACCUMULATION EXPECTED.

TOTAL NEW SNOW ACCUMULATIONS OF 8 TO 16 INCHES WITH LOCALLY
HIGHER AMOUNTS ARE EXPECTED BY LATE THURSDAY MORNING. ELEVATIONS
BELOW 7000 FEET WILL RECEIVE 4-8 INCHES.

TRAVELERS AND RESIDENTS SHOULD EXPECT CONSIDERABLE TRAVEL
DIFFICULTY THROUGHOUT THE WASATCH AND WESTERN UINTA MOUNTAINS
TODAY THROUGH THURSDAY MORNING.

A WINTER STORM WARNING MEANS A SIGNIFICANT AMOUNT OF SNOW IS
EXPECTED. STRONG WINDS ARE ALSO LIKELY. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

$$

UTZ002>004-120800-
/O.NEW.KSLC.SN.Y.0002.060112T0320Z-060112T0800Z/
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
820 PM MST WED JAN 11 2006

...SNOW ADVISORY IN EFFECT UNTIL 1 AM MST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM MST THURSDAY. 

THIS ADVISORY IS FOR THE WASATCH FRONT FROM TREMONTON SOUTH
THROUGH UTAH COUNTY. 

THE LAST BAND OF HEAVY SNOW WILL MOVE SOUTH OUT OF BOX ELDER AND
WEBER COUNTIES THIS EVENING. HEAVY SNOW IN THE OGDEN AREA AT
MIDEVENING WITH SPREAD INTO THE SALT LAKE AREA AFTER 930 PM...AND
THEN INTO UTAH COUNTY AFTER 1000 PM. SNOW WILL TAPER OFF OVER THE
NORTHERN WASATCH FRONT LATE THIS EVENING...THEN END OR BECOME
LIGHT OVER THE REMAINDER OF THE WASATCH FRONT SHORTLY AFTER MIDNIGHT.

AN ADDITIONAL 1-4 INCHES WILL FALL ALONG THE WASATCH FRONT...WITH
THE HEAVIEST AMOUNTS ALONG THE BENCH AREAS. 

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

WYZ021-121130-
/O.CON.KSLC.SB.Y.0002.000000T0000Z-060112T1800Z/
SOUTHWEST WYOMING-
820 PM MST WED JAN 11 2006

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM
MST THURSDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM
MST THURSDAY. 

THIS SNOW AND BLOWING SNOW ADVISORY IS FOR UINTA COUNTY IN
EXTREME SOUTHWEST WYOMING.

SNOW WILL REDEVELOP ACROSS SOUTHWEST WYOMING EARLY THIS EVENING
AS A COLD FRONT MOVES THROUGH THE AREA. WEST WINDS OF 15-25 MPH
TONIGHT WILL SLOWLY DECREASE ON THURSDAY MORNING. THIS
COMBINATION OF SNOWFALL AND HIGH WINDS WILL RESULT IN WIDESPREAD
BLOWING SNOW.

TOTAL NEW SNOW ACCUMULATIONS OF 2-5 INCHES ARE EXPECTED BY EARLY
THURSDAY MORNING ACCOMPANIED BY WIDESPREAD BLOWING AND DRIFTING
SNOW.

TRAVELERS AND RESIDENTS SHOULD EXPECT CONSIDERABLE TRAVEL
DIFFICULTY ACROSS SOUTHWEST WYOMING TODAY THROUGH EARLY THURSDAY.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$

UTZ006-121130-
/O.CON.KSLC.SB.Y.0002.000000T0000Z-060112T1800Z/
WASATCH MOUNTAIN VALLEYS-
820 PM MST WED JAN 11 2006

...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM
MST THURSDAY...

A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 11 AM
MST THURSDAY. 

THIS SNOW AND BLOWING SNOW ADVISORY IS FOR THE WASATCH MOUNTAIN
VALLEYS.

SNOWFALL WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS
A COLD FRONT SWEEPS SOUTHEAST THROUGH THE AREA. IN ADDITION...
SOUTHWEST WINDS OF 15-25 MPH IN OPEN AREAS WILL RESULT IN BLOWING
AND DRIFTING SNOW.

TOTAL NEW ACCUMULATIONS OF 3-8 INCHES ARE EXPECTED...WITH LOCALLY
A FOOT OF NEW SNOW NORTH OF I-80 THROUGH THURSDAY MORNING. THE
SNOW WILL TAPER OFF TO SCATTERED SHOWERS ON THURSDAY MORNING.

TRAVELERS AND RESIDENTS SHOULD EXPECT CONSIDERABLE TRAVEL
DIFFICULTY THROUGH THURSDAY MORNING...ESPECIALLY IN AREAS OF
BLOWING AND DRIFTING SNOW.

A SNOW AND BLOWING SNOW ADVISORY MEANS THAT VISIBILITIES WILL BE
LIMITED DUE TO A COMBINATION OF FALLING AND BLOWING SNOW. USE
CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS.

$$
1 follow-up statement
000 
WWUS45 KSLC 120802
WSWSLC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
102 AM MST THU JAN 12 2006

UTZ007>009-120915-
/O.CAN.KSLC.WS.W.0002.000000T0000Z-060112T1800Z/
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-
102 AM MST THU JAN 12 2006

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
WINTER STORM WARNING. A FEW SNOW SHOWERS CONTINUE IN THE MOUNTAINS
OF NORTHERN UTAH BUT WINDS HAVE DECREASED AND ONLY AN INCH OR TWO
OF ADDITIONAL ACCUMULATION IS EXPECTED.

$$

UTZ006-WYZ021-120915-
/O.CAN.KSLC.SB.Y.0002.000000T0000Z-060112T1800Z/
WASATCH MOUNTAIN VALLEYS-SOUTHWEST WYOMING-
102 AM MST THU JAN 12 2006

...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
SNOW AND BLOWING SNOW ADVISORY. LOCAL BLOWING SNOW IS STILL
POSSIBLE OVERNIGHT ESPECIALLY ALONG I-80 IN UINTA COUNTY WYOMING.
HOWEVER...SIGNIFICANT SNOW AND WIND HAS DECREASED OVER THE AREA.

$$

UTZ002>004-120915-
/O.CAN.KSLC.SN.Y.0002.000000T0000Z-060112T0800Z/
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-
102 AM MST THU JAN 12 2006

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS CANCELLED THE
SNOW ADVISORY. A FEW LIGHT SNOW SHOWERS PERSIST MAINLY IN UTAH
COUNTY. AN ADDITIONAL HALF AN INCH OF SNOW IS POSSIBLE OVERNIGHT
BEFORE SNOW ENDS.

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this snow advisory went out at Jan 11, 3:50 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 11, 3:50 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
350 PM MST WED JAN 11 2006

.SYNOPSIS...A PACIFIC STORM SYSTEM WILL MOVE ACROSS UTAH AND
SURROUNDING AREAS TONIGHT AND EARLY THURSDAY. THIS SYSTEM WILL BRING
WIDESPREAD PRECIPITATION TO THE MOUNTAINS AS WELL AS TO MANY VALLEY
LOCATIONS TONIGHT.  THE STORM WILL SHIFT EAST OF THE AREA THURSDAY
MORNING AS HIGH PRESSURE BUILDS INTO THE GREAT BASIN.  THE NEXT
STORM IS EXPECTED TO IMPACT THE AREA OVER THE WEEKEND.

&&

.DISCUSSION...PACIFIC STORM TO IMPACT NORTHERN UTAH TONIGHT THROUGH
THURSDAY MORNING.  THIS SYSTEM HAS LOOKED PROGRESSIVELY LESS
IMPRESSIVE WITH TIME. HOWEVER...SYSTEM STILL EXHIBITS STRONG UPPER
LEVEL DIVERGENCE THIS EVENING ON NOSE OF 130 KT JET WHICH SUPPORTS
DEEP THERMALLY INDIRECT CIRCULATION.  THIS IS COUPLED WITH MID LEVEL
FRONTOGENETICAL FORCING ASSOCIATED WITH TIGHTENING THERMAL RIBBON AT
700MB.  THIS LEADS TO DEEP VERTICAL MOTION THIS EVENING AS UPPER AND
LOWER LEVEL FORCING COINCIDE FOR SEVERAL HOURS.  INSTABILITY WILL BE
NOT BE EXCEPTIONALLY DEEP AS 500 MB COLD POOL BRUSHES NORTHERN UTAH
WITH THE CORE OF THE -30C AIR CONFINED TO SOUTHERN IDAHO.  ALTHOUGH
NOT PARTICULARLY DEEP THE CONVECTIVE INSTABILITY COINCIDES WITH THE
BEST FORCING AND THEREFORE WE SHOULD SEE GOOD RESPONSE TO THE DEEP
FORCING DURING THE EVENING HOURS INTO THE EARLY OVERNIGHT PERIOD.
THIS SHOULD RESULT IN GOOD SNOWFALL RATES IN THE NORTHERN MOUNTAINS.
THE DEEP OMEGA IS RELATIVELY SHORT LIVED WHICH WILL LIMIT TOTAL
ACCUMULATIONS WITH THIS SYSTEM.  WILL KEEP WARNINGS GOING AT THIS
TIME ALTHOUGH BELIEVE THAT SNOWFALL AMOUNTS WILL BE ON THE LOW END
OF CRITERIA.  STILL ANTICIPATE STRONG WINDS WITH THE MID LEVEL
TROUGH WHICH WILL LEAD TO CONSIDERABLE BLOWING AND DRIFTING SNOW IN
THE HIGHER TERRAIN.

MOST VALLEY LOCATIONS ACROSS NORTHERN UTAH WERE WELL MIXED TODAY AND
TEMPERATURES CLIMBED INTO THE 50S IN MANY AREAS.  EVENT WILL CLEARLY
BEGIN AS RAIN IN VALLEY LOCATIONS AS THESE WARM TEMPERATURES WILL
INITIALLY BE TOUGH TO OVERCOME.  HOWEVER...LARGE SURFACE DEWPOINT
DEPRESSIONS WILL ALLOW FOR RAPID EVAPORATIONAL COOLING AT THE ONSET
OF PRECIPITATION. EVEN CONSIDERING WET BULB EFFECTS AT PRECIPITATION
ONSET BELIEVE THAT IT MAY TAKE AWHILE TO CHANGE OVER TO SNOW IN SOME
VALLEY LOCATIONS. ALREADY SEEING SOME SNOW IN THE CACHE VALLEY AS
TEMPERATURES HAVE DROPPED INTO THE MID 30S THERE. BELIEVE THAT THE
CACHE IS THE VALLEY MOST LIKELY TO FLIRT WITH ADVISORY CRITERIA
TONIGHT ALTHOUGH BELIEVE THAT PRIMARY LOW LEVEL FORCING WILL SHIFT
SOUTH BEFORE IT GETS OUT OF HAND. BEHIND THE FRONT...WHICH WILL
SWEEP DOWN THE WASATCH FRONT THIS EVENING...WE WILL SEE THE RAIN MIX
WITH AND EVENTUALLY CHANGE TO SNOW IN MANY LOCATIONS.  THE LATER
ONSET OF SNOW AND THE WARM GROUND TEMPERATURES WILL LIMIT POTENTIAL
ACCUMULATIONS IN NORTHERN UTAH VALLEYS AND WILL CONTINUE WITH
THINKING OF ONLY AN INCH OR TWO IN THE NORTHERN VALLEYS.   TOMORROW
MORNING THE INSTABILITY DECREASES FAIRLY RAPIDLY AS HIGH PRESSURE
BUILDS INTO THE GREAT BASIN.

MEDIUM RANGE MODELS INDICATE THAT THE PATTERN WILL REMAIN QUITE
ACTIVE THROUGH THE MIDDLE OF NEXT WEEK.  ECMWF AND GFS IN DECENT
AGREEMENT ON THE EVOLUTION OF THE LARGE SCALE PATTERN THROUGH THE
WEEKEND.  SHARP UPPER LEVEL RIDGE BUILDS INTO THE GREAT BASIN LATE
THU AND FRI AHEAD OF DEEPENING TROUGH WHICH MOVES ONTO THE WEST
COAST OVER THE WEEKEND.  THIS TROUGH LOOKS MUCH DEEPER AND HAS THE
POTENTIAL TO BRING DECENT MOUNTAIN SNOW TO BOTH NORTHERN AND AND
SOUTHERN UTAH.  GIVEN THE SHARPNESS OF THE TROUGH THIS SYSTEM SHOULD
HAVE A MUCH BETTER COLD POOL ASSOCIATED WITH IT.  MODELS EVEN
INDICATE SOME NEVADA CYCLOGENESIS WITH THIS SYSTEM. WILL CONTINUE
WITH IDEA OF HIGHER POPS IN THE SUNDAY TIME FRAME WITH THIS STORM AT
THIS TIME.

&&

.AVIATION...COLD AIRMASS DROPPING INTO NRN UTAH BEHIND COLD FRONT
TONIGHT.  AREAS OF SNOW WILL CONTINUE ALONG THE WASATCH FRONT
THROUGH 06Z.  WITH COLD AIR SETTLING OVER NORTHERN UTAH ON NORTHWEST
FLOW TONIGHT THE PRECIPITATION WILL BE HEAVIEST SOUTHEAST OF THE
GREAT SALT LAKE. WIDESPREAD MVFR CEILINGS WILL REMAIN THROUGH THE
NIGHT WITH LOCAL IFR CEILINGS AND VISIBILITIES EXPECTED THROUGH AT
LEAST 03Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 11 AM THURSDAY FOR UTZ007.

     WINTER STORM WARNING UNTIL 11 AM THURSDAY FOR UTZ008-UTZ009.

     SNOW AND BLOWING SNOW ADVISORY UNTIL 11 AM THURSDAY FOR UTZ006.

WY...SNOW AND BLOWING SNOW ADVISORY UNTIL 11 AM THURSDAY FOR WYZ021.

&&

PUBLIC...GRAHAM
AVIATION...HALL
Hazardous weather outlook, Jan 11, 6:00 AM MST, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST WED JAN 11 2006

UTZ001>010-017-WYZ021-121400-
CACHE VALLEY/UTAH PORTION-CENTRAL AND SOUTHWEST MOUNTAINS-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
SOUTHWEST WYOMING-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-
80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
600 AM MST WED JAN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF NORTHERN UTAH AND FOR
EXTREME SOUTHWEST WYOMING.

.DAY ONE... TONIGHT

PERIODS OF SNOW WILL OCCUR ACROSS THE MOUNTAINS AND ADJACENT
MOUNTAIN VALLEYS TODAY AND TONIGHT...COMBINED WITH STRONG WINDS AT
THE HIGHER ELEVATIONS. WINTER WEATHER WARNINGS AND ADVISORIES HAVE
BEEN ISSUED. SEE SLCWSWSLC FOR DETAILS. THE SNOW WILL SPREAD SOUTH
TO THE CENTRAL UTAH MOUNTAINS LATE IN THE AFTERNOON WITH LIGHT
ACCUMULATIONS. RAIN SHOWERS WILL TURN TO BRIEF SNOW ALONG THE
WASATCH FRONT THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SNOW WILL DECREASE EARLY THURSDAY AS THE STORM SYSTEM MOVES EAST OF
THE AREA.

A SECOND PACIFIC STORM SYSTEM WILL DEVELOP INLAND OVER THE WEEKEND
AND TRACK ACROSS UTAH. THIS STORM COULD BRING SIGNIFICANT
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.

UTZ011>016-018>021-121400-
CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-
HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-
SOUTH CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
WESTERN UINTA BASIN-
600 AM MST WED JAN 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF SOUTHERN UTAH.

.DAY ONE... TODAY AND TONIGHT

A COLD FRONT WILL SWEEP SOUTH ACROSS THE AREA TONIGHT. THIS WILL
SPREAD SCATTERED LIGHT RAIN AND SNOW THROUGHOUT THE AREA.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THE NEXT PACIFIC STORM WILL AFFECT SOUTHERN UTAH THIS
WEEKEND...WHICH MAY PRODUCE HEAVY MOUNTAIN SNOW WITH RAIN FOR THE
VALLEYS.

WFO/SLC

Nearby

Snow Advisories in Utah, 2006Every snow advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.